Wisconsin, 2010

Hail and Lightning Strike in Wisconsin, September 6, 2010

September 6, 2010 · NWS MKX · 9 events in 5 counties and zones

Early-morning, elevated thunderstorms developed on the nose of a 40-45 knot 850 mb jet under an expansive area of upper level divergence that aided the mid-level warm air advection. The thunderstorms developed to the north of a surface warm front that stretched across Iowa into northern Illinois, as the strong low level jet impinged on this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Early-morning, elevated thunderstorms developed on the nose of a 40-45 knot 850 mb jet under an expansive area of upper level divergence that aided the mid-level warm air advection. The thunderstorms developed to the north of a surface warm front that stretched across Iowa into northern Illinois, as the strong low level jet impinged on this front. The elevated thunderstorms produced showers of pea to dime-sized hail, with larger stones ranging from 1 inch to 1.75 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 6, 2:30 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 6, 2:30 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT MON SEP 6 2010

.SHORT TERM...

TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM

MOST WAA SHOWERS THAT AFFECTED SRN WI LAST EVENING AND INTO THE
NIGHT HAVE NOW MOVED EAST. AREA OF SHOWERS AND ISOLD STORMS ACROSS
ERN IOWA AND NRN IL WILL STAY MAINLY SOUTH OF WI EARLY THIS MORNING.
NAM SHOWING THESE SHOWERS...ASSOCIATED WITH 850 MB FLOW AND UPPER
DIVERGENCE...MAY AFFECT THE SOUTHEAST THIS MORNING...SO KEPT
CHANCE POPS THERE THROUGH MID MORNING. THE NAM AND WRF-NMM SEEM TO
HAVE THE BEST CURRENT HANDLE ON THINGS...THEN STAY MAINLY DRY MID
MORNING AND THROUGH THE AFTERNOON. NAM AND RUC SOUNDINGS SHOWING A
PRETTY GOOD CAP FORMING BY LATE MORNING...WHICH SUPPORTS THE IDEA
THINGS BEING DRY MOST PLACES. KEPT CHANCE POPS ACROSS NORTH TOWARD
STRONG OCCLUDING LOW. SHOULD WARM UP TODAY A BIT MORE
TODAY...ESPECIALLY IF THINGS DO GET PRETTY CAPPED AND SOME SUN CAN
HELP THINGS ALONG.

CHANCE OF PRECIP QUESTIONABLE FOR TONIGHT...WITH MOST PRECIP WITH
BETTER DYNAMICS TOWARD LOW CROSSING THROUGH NRN MN AND WI.
ADDITIONALLY...WILL HAVE COLD FRONT APPROACHING CWA FROM THE WEST.
INSTABILITY REALLY WASHES OUT AS FRONT HEADS QUICKLY FOR SRN WI.
THINK SOME SHOWERS AND STORMS HAVE A CHANCE TO AFFECT WRN CWA BEFORE
DIMINISHING...SO KEPT CHANCE THERE AND NORTH TOWARD LOW...WITH
SLIGHT CHANCE SOUTHEAST.

TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

MAIN CONCERN ON TUESDAY SHIFTS TO STRONG WINDS. LOOKS LIKE WIND
ADVISORY MAY EVENTUALLY BE NEEDED AS PRESSURE GRADIENT REALLY
TIGHTENS UP ACROSS FORECAST AREA. MODELS SHOWING MIXING TO AROUND
850 MB LATE TUESDAY MORNING AND AFTERNOON...TAPPING INTO 40-50 KNOT
WINDS. WINDS WILL COMBINE WITH COOLER TEMPS FOR SOME FALL LIKE
WEATHER.

HIGH PRESSURE WILL MOVE INTO THE REGION WEDNESDAY...WITH PLEASANT
WEATHER EXPECTED. TEMPS WILL REMAIN ON THE COOLER SIDE...STRUGGLING
TO HIT 70...BUT SHOULD SEE PLENTY OF SUNSHINE.

.LONG TERM...

THURSDAY AND FRIDAY...FORECAST CONFIDENCE...LOW

MODELS CONTINUE TO DIFFER ON TIMING AND STRENGTH OF LOW PRESSURE
SYSTEM NEXT WEEK. GFS AND CANADIAN ARE QUICKER THAN THE
ECMWF...MOVING THE BULK OF PRECIP INTO THE AREA ON FRIDAY. ASIDE
FROM SOME WAA SHOWERS ON THURSDAY...ECMWF DRY THROUGH FRIDAY.
GENERALLY SPLIT THE DIFFERENCE WITH TIMING ON THESE...AS QUITE A BIT
OF UNCERTAINTY REMAINS.

&&

.AVIATION...WILL KEEP WIND SHEAR IN FORECASTS UNTIL VERTICAL WIND
DIFFERENTIAL EVENS OUT AFTER MIX-OUT MIDDAY AS GUSTY SFC WINDS
INCREASE AND 925-850 MB WINDS BRIEFLY EASE A BIT. 40-50 KT WINDS
RETURN IN THE 1K-2K FT LAYER BY 03Z AT KMSN AND BY 06Z AT EASTERN
TAF SITES WITH STRENGTHENING 925-850MB WINDS AS DEEPENING OCCLUDED
SYSTEM MOVES INTO U.P./LAKE SUPERIOR. WILL KEEP DAY DRY WITH CAPPING
BEHIND CURRENT SPOTTY WAA PCPN...THEN ONLY VICINITY THUNDERSTORMS
WITH FRONTAL PASSAGE.

&&

.MARINE...WINDS STILL THE MAIN FORECAST ISSUE TODAY AS STRONG WINDS
JUST ABOVE THE SURFACE MIX DOWN...THOUGH WARM AIR ADVECTION OVER
RELATIVELY COOLER WATERS WILL LIMIT FULL TRANSFER TO THE SURFACE.
WILL KEEP 12Z START TIME FOR SMALL CRAFT ADVISORY...AND LEAVE GALE
WATCH START TIME FOR NOW. NOT SO MUCH A MATTER OF IF...JUST WHEN THE
GALE FORCE WINDS START WITH SIGNIFICANT DIFFERENCES AMONG MODELS
WITH FRONTAL PASSAGE OVER THE NEARSHORE WATERS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...GALE WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR
     LMZ643>646.

     SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 4 AM CDT TUESDAY
     FOR LMZ643>646.

&&

SHORT/LONG TERM...DDV/07
AVIATION/MARINE...REM/09
Hazardous weather outlook, Sep 6, 4:16 AM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
516 AM CDT MON SEP 6 2010

WIZ046-047-051-052-056>060-062>072-071115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
516 AM CDT MON SEP 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS EARLY THIS MORNING WILL PRODUCE SMALL HAIL
AND BRIEF GUSTY WINDS. AFTER A BREAK LATE THIS MORNING...THERE IS
ANOTHER CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND EVENING
AHEAD OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE THAT GUSTY WEST TO SOUTHWEST WINDS BEHIND THE
COLD FRONT WILL REACH ADVISORY LEVELS ON TUESDAY.

A SLIGHT CHANCE OF THUNDERSTORMS RETURNS THURSDAY AND THURSDAY
NIGHT...WITH A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING...AND THIS EVENING WEST
OF MADISON. WIND REPORTS WILL BE APPRECIATED ON TUESDAY.

LMZ643>646-071115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
516 AM CDT MON SEP 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT AT 7 AM TODAY THROUGH 4 AM
TUESDAY. A GALE WATCH GOES INTO EFFECT AT 4 AM TUESDAY. SCATTERED
THUNDERSTORMS EARLY THIS MORNING WILL PRODUCE SMALL HAIL AND
BRIEF GUSTY WINDS. AFTER A BREAK LATE THIS MORNING...THERE IS
ANOTHER CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND EVENING
AHEAD OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GALE WATCH IS EFFECT THROUGH 7 PM TUESDAY.

A SLIGHT CHANCE OF THUNDERSTORMS RETURNS THURSDAY AND THURSDAY
NIGHT...WITH A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Sep 6, 3:11 AM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
411 AM CDT MON SEP 6 2010

WIZ046-047-051-052-056>060-062>072-061115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
411 AM CDT MON SEP 6 2010

...THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL...

A BAND OF SHOWERS AND A FEW THUNDERSTORMS WILL MOVE EAST FROM A
DELLS...LONE ROCK TO DARLINGTON LINE...REACHING OXFORD...MADISON
AND JANESVILLE BY 5 AM.

THE ISOLATED THUNDERSTORMS IN THE LINE WILL BE CAPABLE OF
PRODUCING BRIEF WIND GUSTS TO 40 MPH AND SMALL HAIL. EXPECT
RAINFALL RATES OF ONE QUARTER TO ONE HALF INCH PER HOUR WITH THE
THUNDERSTORMS...AND ONE TENTH OF AN INCH PER HOUR OR LESS WITH THE
SHOWERS.

REM
Special weather statement, Sep 6, 4:36 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
536 AM CDT MON SEP 6 2010

WIZ046-047-056-057-061145-
MARQUETTE-GREEN LAKE-SAUK-COLUMBIA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...BARABOO...PORTAGE...
WISCONSIN DELLS
536 AM CDT MON SEP 6 2010

...THUNDERSTORMS PRODUCING GUSTY WINDS AND SMALL HAIL...

LOOK FOR A BROKEN LINE OF THUNDERSTORMS...EXTENDING WEST TO EAST
ALONG THE NORTHERN BORDERS OF SAUK AND COLUMBIA COUNTY INTO
SOUTHERN MARQUETTE COUNTY...TO MOVE EAST AT 30 MPH.

THESE THUNDERSTORMS WILL AFFECT ENDEAVOR...GLEN OAK...PORTAGE AND
DALTON BETWEEN 530 AM AND 6 AM.

THESE STORMS WILL BE CAPABLE OF PRODUCING ONE HALF INCH TO THREE-
QUARTER INCH DIAMETER HAIL...AND BRIEF BUT STRONG WIND GUSTS OF 40
TO 50 MPH. LOOK FOR HEAVY DOWNPOURS OF RAIN AS WELL THAT WILL
REDUCE VISIBILITIES AND POND ON ROADWAYS.

SEEK STURDY SHELTER IF THESE STORMS APPROACH YOUR LOCATION...AND
BE PREPARED TO TAKE ACTIONS TO PROTECT LIFE AND PROPERTY IF A
WARNING IS ISSUED.

REM
Special weather statement, Sep 6, 5:11 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
611 AM CDT MON SEP 6 2010

WIZ057-058-061200-
COLUMBIA-DODGE-
611 AM CDT MON SEP 6 2010

...STRONG THUNDERSTORM MOVING INTO DODGE COUNTY...

AT 609 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF BEAVER DAM...MOVING EAST AT 35
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  LEIPSIG...            BEAVER DAM...         ATWATER...
  LOWELL...             MINNESOTA JUNCTION... BURNETT...
  JUNEAU DODGE AIRPORT...                     JUNEAU...
  HORICON...            CLYMAN...             MAYVILLE...
  KEKOSKEE...           HUSTISFORD...         IRON RIDGE...
  WOODLAND...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

DDV
Local storm report, Sep 6, 5:22 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
622 AM CDT MON SEP 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HAIL             2 N BEAVER DAM          43.49N 88.84W
09/06/2010  M0.50 INCH       DODGE              WI   LAW ENFORCEMENT

            SHOWER OF DIME SIZE HAIL.

&&

PZABEL

The radar

The Milwaukee radar (KMKX), 61 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 lightning. Local standard time, as filed.

Hail, Dodge

When
September 6, 5:28 AM CST
Where
Dodge County, 1 mi NE of Beaver Dam
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
43.480, -88.816

Sheriff deputies reported half dollar-sized hail northeast of Beaver Dam.

Hail, Jefferson

When
September 6, 6:17 AM CST
Where
Jefferson County, 3 mi NE of Concord
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
43.101, -88.558

Lightning, Milwaukee

When
September 6, 6:30 AM CST
Where
Milwaukee County, 0.6 mi NW of Brown Deer
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
43.176, -87.978

Damage to an antenna and minor electrical damage due to a lightning strike to a residence was reported by the county emergency manager.

Hail, Dodge

When
September 6, 6:45 AM CST
Where
Dodge County, Waupun
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.630, -88.730

A trained spotter reported quarter-sized hail in Waupun.

Hail, Waukesha

When
September 6, 7:25 AM CST to 7:30 AM CST
Where
Waukesha County, 1 mi S of Downtown Waukesha to 1 mi SE of Downtown Waukesha
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
43.005, -88.220

Amateur radio operators and the public reported hail ranging from 1 inch in diameter to 1.75 inches in diameter along a path from south of the city of Waukesha, through the city, to the southeast of downtown.

Hail, Waukesha

When
September 6, 7:26 AM CST
Where
Waukesha County, 1 mi NW of Downtown Waukesha
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.030, -88.234

Hail, Milwaukee

When
September 6, 7:43 AM CST
Where
Milwaukee County, 3 mi S of Downtown Milwaukee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.987, -87.970

Hail, Milwaukee

When
September 6, 7:45 AM CST
Where
Milwaukee County, 1 mi S of West Allis
Measured
1 in hail
Reported by
Public
Coordinates
42.986, -87.970

The public reported 1 inch-diameter hail south of the city of West Allis.

Hail, Marquette

When
September 6, 8:12 AM CST
Where
Marquette County, 5 mi S of Montello
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.728, -89.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259497, 262589, 259507, 259499, 259502, 262592, 262591, 259503, 262593.